High school student Rania Zuri has made it her mission to end book deserts in West Virginia. Book deserts are places without libraries and bookstores, threatening literacy rates for young children. A senior at Morgantown High School, Zuri founded the LiTEArary Society to provide books to preschool children across West Virginia.Continue Reading Take Me to More News
The holidays can be a difficult time for many people, including those in recovery from substance misuse.
Monongalia County Health Department Threat Preparedness specialist Joe Klass sat down with reporter Chris Schulz to remind listeners of the accessibility and usefulness of the overdose-reversing drug naloxone.
This interview has been lightly edited for clarity.
Schulz: Joe, can you start off here by just explaining to us what naloxone is?
Klass: Naloxone will actually kick opioid molecules off receptors in the brain and get people breathing again after they’ve suffered from an opioid overdose. When someone takes too much of an opioid – opioids are central nervous system depressants – it’ll basically make someone get very tired, eventually pass out, the breathing will slow, and eventually it may stop. When naloxone is administered, it reverses that effect by binding to those receptors in the brain and kicking the opioid molecules off those receptors.
Naloxone has actually been around for a long time as a medication. But only recently have we really seen its use skyrocket as far as overdose reversal. Naloxone works very well, and it works very fast, which is really one of the great benefits of it, and it’s very safe. One of the big things when we do naloxone training is reinforcing the fact that naloxone, if it’s given to someone who’s not suffering from an opioid overdose, it’s really not going to cause any detrimental effects to the person, at least not in the dosages that these people are going to be giving out on the street.
Schulz: Why do you think it’s important or useful for the general public to not only be aware of these medications, but also be ready to use them?
Klass: Currently, naloxone is now in your tool belt with CPR, Stop the Bleed (a national program that encourages bystanders to become trained, equipped, and empowered to help in a bleeding emergency before professional help arrives) and other public trainings. Not just because of the opioid epidemic, but also because you never know when you may need naloxone. Whether it be a child gets into a medicine cabinet, it could be an older individual who’s taking their prescribed pain medication, they may take too many. You really never know when you may need naloxone.
And the reason I think it’s really important to get that training for as many people as possible is not just because one, you never know when you’re going to encounter it, but two is naloxone works very well, and it’s as very safe. So it’ll most likely work and get that person breathing again. And you’ll give them another chance not only to live but, to get into recovery or get into other services they need.
Schulz: So, Joe, it is a holiday week here at the end of December as we speak. We often hear about the emotional impact of this time of year. Are you aware at all of any correlation between this time of year and overdoses?
Klass: I think there definitely is a correlation between holidays and increase in the potential isolation of individuals who don’t have family members or friends that they can kind of celebrate with. And obviously, that increased stress potentially is going to cause people to misuse substances or try to take solace in something else. And in some cases, that is going to be a substance that may hurt them.
Schulz: To the average person who may be interested in going through a naloxone training, what form would this medication come in?
Klass: There are multiple formulations of naloxone, both as far as the dosages and then also, as far as how they’re administered. It’s very common to have naloxone administered via the nose or intranasally, primarily because it’s pretty easy to administer it that way, and it works very well. It absorbs very quickly in the systemic circulation.
However, we also do have intramuscular, IM naloxone, which is given into a muscle basically like someone would get a vaccine or shot. There are a couple of different ways that can kind of be administered. Sometimes you can just draw it up from a vial and administer it that way. There are also different products that actually almost work like EpiPens, where it already has a dose drawn up for you and all you have to do is basically take the safety off and administer it.
I think really the most important thing is whether it be intranasal or intramuscular, it’s what do you have access to and what are you trained on using and what do you feel comfortable using?
Schulz: Part of the reason that I wanted to speak with you is that West Virginia Public Broadcasting recently received some information about one of these formulations that came kind of pre-packaged. And one of the things that was reported in that release was that with the increase in fentanyl related overdoses, there has been a need to sometimes double or triple the dosage of naloxone used when responding to an overdose.
Klass: From a general pharmacological standpoint, it absolutely is true that the more opioids you have in your system, and the higher the potency of the opioids, the more naloxone you’re going to need to reverse the effects. However, there are a lot of different factors that come into play as far as how many doses of naloxone will someone actually need to have the effects reversed because it has to be administered correctly. Depending on how much of an opioid the person took will dictate how fast it’s going to work.
If you do look at the data, it is true that we are seeing fentanyl in more and more things, and fentanyl is very potent. And there are, of course, numerous cases where people are having to administer more than one dose of naloxone whether it be intranasally or intramuscularly.
If you’re interested in naloxone training, contact your local health department for more information.